Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2018, 7:36 PM PDT for Lassen County, Plumas County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 7:36 PM PDT (02:36 UTC)
- Expired
- Jul 22, 2018, 8:15 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lassen County, CA, Plumas County, CA
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2331 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WUUS55 KREV 230236 SVRREV CAC035-063-230315- /O.NEW.KREV.SV.W.0014.180723T0236Z-180723T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 736 PM PDT SUN JUL 22 2018 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... Plumas County in northern California... Central Lassen County in northern California... * Until 815 PM PDT. * At 735 PM PDT, a severe thunderstorm was located 10 miles southeast of Antelope Lake and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of Plumas and central Lassen Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 4004 12022 3993 12046 4015 12057 4022 12040 TIME...MOT...LOC 0235Z 154DEG 2KT 4010 12044 HAIL...1.00IN WIND...<50MPH $$
2 follow-up statements
318 WWUS55 KREV 230251 SVSREV Severe Weather Statement National Weather Service Reno NV 751 PM PDT SUN JUL 22 2018 CAC035-063-230315- /O.CON.KREV.SV.W.0014.000000T0000Z-180723T0315Z/ Plumas CA-Lassen CA- 751 PM PDT SUN JUL 22 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR PLUMAS AND CENTRAL LASSEN COUNTIES... At 751 PM PDT, a severe thunderstorm was located 10 miles east of Antelope Lake moving north at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of Plumas and central Lassen Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows. && LAT...LON 4004 12022 3993 12046 4015 12057 4022 12040 TIME...MOT...LOC 0251Z 159DEG 6KT 4013 12041 HAIL...1.00IN WIND...<50MPH $$
037
WWUS55 KREV 230313
SVSREV
Severe Weather Statement
National Weather Service Reno NV
813 PM PDT SUN JUL 22 2018
CAC035-063-230323-
/O.EXP.KREV.SV.W.0014.000000T0000Z-180723T0315Z/
Plumas CA-Lassen CA-
813 PM PDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR PLUMAS AND CENTRAL LASSEN
COUNTIES WILL EXPIRE AT 815 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4004 12022 3993 12046 4015 12057 4022 12040
TIME...MOT...LOC 0313Z 154DEG 2KT 4014 12042
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:51 PM PDT, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 12:51 PM PDT, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Reno NV 1251 PM PDT Sun Jul 22 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around at least through Monday. High pressure will build mid to late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... As expected, moisture continues to stream northward with this morning's 12z KREV sounding measuring PWAT values of 1.01". While this is not a daily record, it does fall in line with the normalized maximum moving average for the day. Thunderstorms are again developing today with heavy rainfall the greatest threat due to high moisture values and slow storm motions. The south southwest flow will focus development along the Sierra into the Sweetwater, Pine Nut, Virginia, and Pah Rah Ranges. A Flash Flood Watch remains in effect for these areas with the greatest concern being over steep terrain, recent burn scars, and locations which received significant rainfall yesterday. There are many outdoor festivals and sporting events occurring this weekend, so please pay close attention to the weather surrounding you. Some things to keep in mind -- if you can hear thunder, you are close enough to be struck by lightning. Nowhere outside is safe during a thunderstorm. Also, heavy rain can drop temperatures by 30 degrees in a short period of time. This can easily catch campers/backpackers off guard, so prepare for wet weather. Storms should once again be fairly widespread on Monday as another impulse lifts through the region and moisture remains high. There are some timing differences on this impulse, with the differences being between Monday afternoon and Monday evening. Either way, this will help to bring additional forcing to storm development with the later scenario bringing an increased late day or nocturnal thunderstorm risk. These storms are likely to produce localized heavy rainfall, similar to what we saw this weekend. By Tuesday, the high pressure center begins to retrograde westward, which will bring drier southwest flow to areas closer to the Oregon border and begin to lessen the thunderstorm risk for areas north of I-80. The one exception would be lingering surface moisture and localized convergence which could produce a few cells in Lassen-Northern Washoe County. Smoke and haze mainly from the Ferguson Fire in California will continue to impact the region, with the density dependent on how actively the fire burns. The other wild card is thunderstorm outflows which can either help to clear the air or in some cases, push additional smoke into areas downwind of the fire. - Dawn .LONG TERM...Wednesday through Sunday... No major changes to the forecast today. The ridge of high pressure will be centered over the desert southwest with hot temperatures and fewer thunderstorms. The ridge is forecast to flatten out later in the week with less thunderstorm coverage for the latter half of the week. By Wednesday, drier southwest flow will start to move into the region likely pushing the thunderstorm threat south of I-80. Thursday through Saturday storms should be held to mainly Mono/Mineral counties as drier air continues to works in. With the ridge of high pressure remaining over the region, and thunderstorm coverage lessening for the second half of the week, temperature will again push into the triple digits in western Nevada. By around the end of next weekend, southerly flow could allow moisture to begin to work back into the region with thunderstorm coverage again expanding into northwest Nevada and the northern Sierra, but it will depend on just how quickly the ridge re-builds over the area. -Zach && .AVIATION... Thunderstorm coverage is increasing over the Sierra Front, with storms expected to continue through 03Z. Terminals that could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS, with these terminals having a 50-60% chance of taking a direct hit from a thunderstorm. Terminal areas including KTVL/KTRK/KSVE will have lower chances (30-40%) of being directly affected by thunderstorms. Erratic outflow winds to 45 kts, heavy rain, and small hail will be the main concerns today. Storms could also obscure the terrain. Monday's thunderstorm chances will be similar to today. With regards to the smoke from the Ferguson Fire, visibility will likely remain VFR today, but haze can be expected for all terminal areas. Precipitation and outflow winds from this afternoon's thunderstorms will help to mix out the smoke particulates in the air. -Johnston && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 22, 5:45 PM PDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Reno NV
545 PM PDT SUN JUL 22 2018
CAZ072-NVZ002-230130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
545 PM PDT SUN JUL 22 2018
...STRONG THUNDERSTORM LOCATED OVER SOUTH LAKE TAHOE...
At 544 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
South Lake Tahoe, Dagget Pass, Spooner Summit, Bliss State Park,
Meyers, Kingsbury, Glenbrook, Zephyr Cove, Emerald Bay, Zephyr
Cove-Round Hill Village, Sugar Pine Point S, South Lake Tahoe
Airport, Stateline, Heavenly Valley, Meeks Bay, Fallen Leaf
Campground and Meeks Bay Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3914 11987 3886 11985 3883 11997 3882 12006
3883 12011 3895 12018 3906 12021
TIME...MOT...LOC 0044Z 168DEG 11KT 3891 11999
CJSpecial weather statement, Jul 22, 6:08 PM PDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Reno NV
608 PM PDT SUN JUL 22 2018
NVZ001-230200-
Mineral and Southern Lyon Counties NV-
608 PM PDT SUN JUL 22 2018
...STRONG THUNDERSTORMS NEAR HAWTHORNE...
At 607 PM PDT, Doppler radar was tracking strong thunderstorms over
Hawthorne moving northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms along with brief moderate to heavy rain.
Locations impacted include...
Hawthorne, Fletcher and Indian Head Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm will affect travelers on Highway 95 between Hawthorne and
Luning. Drivers should expect strong gusty cross winds with rapid
visibility reductions. Heavy rainfall will result in ponding of
water. Slow down when encountering heavy rain and turn on your
headlights.
&&
LAT...LON 3843 11864 3854 11877 3871 11856 3870 11835
3853 11830
TIME...MOT...LOC 0107Z 245DEG 7KT 3849 11865The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:07 PM PDT | Areal Flood Advisory | REV | Nevada, Placer, Sierra | 113 min |
| Jul 22, 5:41 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 2 hr |
| Jul 22, 6:06 PM PDT | Severe Thunderstorm Warning | REV | Alpine, El Dorado, Placer | 39 min |
| Jul 22, 6:08 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 37 min |
| Jul 22, 6:47 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 43 min |
| Jul 23, 3:10 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 18 hr |
| Jul 23, 3:18 PM PDT | Flash Flood Warning | REV | Alpine | 3 hr |
| Jul 23, 3:58 PM PDT | Flash Flood Warning | REV | Mono | 4 hr |
| Jul 23, 4:01 PM PDT | Flash Flood Warning | REV | Nevada, Placer, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.